Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 112, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2003, 1:29 AM CDT for Lyman County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:29 AM CDT (06:29 UTC)
- Expired
- Jul 8, 2003, 2:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The North Platte radar (KLNX), 214 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 080629 SVRABR SDC085-080730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 129 AM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF PRESHO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESHO AROUND 200 AM CDT KENNEBEC AROUND 220 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4378 10035 4370 10019 4393 9979 4410 10003 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jul 7, 3:35 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT MON JUL 7 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. BAND OF TSRA CONTINUING ACROSS THE SOUTHERN ZONES WITH SLOW MOVEMENT OFF TO THE EAST. EXPECT TSRA TO END THIS EVENING AS THE SFC BOUNDARY GETS SHIFTED SOUTH AND EAST. CURRENT SFC LOW PRESSURE CENTERED OVER WYOMING...WILL PUSH EAST THROUGH THE NIGHT. WILL HAVE SOUTHERLY FLOW IN THE LOW LVLS...SHOWING SOME WEAK WAA OVER THE STATE TONIGHT. ALSO HAVE A LEFT-EXIT REGION OF AN UPPER JET MAKINGS IT WAY INTO WESTERN SD LATE TONIGHT. THE UPPER JET AND WAA SHOULD CREATE ENOUGH LIFT TO GET SOME SHOWERS AND THUNDERSTORM DEVELOPMENT ACROSS WESTERN SOUTH DAKOTA. THIS AREA COULD REACH FAR ENOUGH EAST INTO MY MO RIVER COUNTIES...SO HAVE GONE WITH CHANCE POPS FOR THAT AREA AFTER 06Z TUE. THE AREA OF LOW PRESSURE LOOKS TO TAKE MORE OF A SOUTHERLY TRACK THAN IN PREVIOUS MODEL RUNS...BUT SHOULD STILL SEE ENOUGH LIFT AND INSTABILITY TO WARRANT PRECIPITATION CHANCES FOR TUE INTO WED. BY 00Z WED...ETA SHOWING UPPER DIVERGENCE BULLSEYE OVER THE AREA AS UPPER JET CORE HAS SHIFTED EAST OVER CENTRAL SD. HAVE GONE WITH HIGHER CHANCE POPS LATE TUE AFTERNOON INTO TUE EVENING ACROSS THE SW...IN THE REGION OF BETTER CAPE AND INCREASED INSTABILITY. ON WEDNESDAY...HAVE SOUTHERN SYSTEM DEPARTING THE REGION WHILE ANOTHER WEAK WAVE IS SLIDING ACROSS SOUTHERN CANADA. THE NORTHERN SYSTEM WILL PUSH A WEAK COLD FRONT THROUGH THE AREA WED AFTERNOON INTO WED NIGHT. HAVE KEPT IN CHANCES FOR PRECIP AS THIS FRONT MOVES THROUGH...WITH HIGH PRESSURE BUILDING IN BEHIND THE SYSTEM. THU SHOULD BE DRY WITH WARMER LOW LVL TEMPS OVER THE AREA. TUE AND WED WILL BE COOLER WITH CLOUDS AND PRECIPITATION...AS WILL GET MORE SUNSHINE ON THU WITH SLIGHTLY WARMER TEMPERATURES. .LONG TERM...FRIDAY THROUGH MONDAY DURING THE PERIOD...A 500 MB RIDGE BUILDS IN THE WESTERN U.S. THEN PROGRESSES INTO THE CENTRAL PLAINS STATES. HIGH PRESSURE IS IN CONTROL AT THE SURFACE FOR MOST OF THE PERIOD. ON MONDAY A VORT MAX MOVES ACROSS THE RIDGE KNOCKING IT DOWN SOMEWHAT. A LOW PRESSURE SYSTEM ASSOCIATED WITH THIS VORT MOVES INTO THE WESTERN DAKOTAS MONDAY. MODELS ARE SIMILAR IN HANDLING OF THESE FEATURES. WITH RIDGE IN WESTERN U.S. TEMPS SHOULD WARM UP THOUGH IT IS NOT REFLECTED WELL IN THE MEX GUIDANCE. RIDGE SHOULD KEEP WEATHER DRY FOR MOST OF THE PERIOD. AT 700 MB THE VORT MOVES INTO THE DAKOTAS MONDAY. AT 850 MB THERE IS FAIRLY STRONG WAA AND THE SURFACE FRONT ALL MOVE INTO THE DAKOTAS ON MONDAY. THIS SHOULD BE ENOUGH TO SET OFF THUNDERSTORMS SO HAVE INTRODUCED 30 POPS FOR LATE SUNDAY NIGHT INTO MONDAY. .ABR...NONE ALBRECHT/JCB
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 20 hours 29 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 500 AM CDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA EXTENDING EASTWARD INTO THE WATERTOWN AREA. THE PRECIPITATION WILL DIMINISH LATE THIS MORNING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON ACROSS THE AREA AND CONTINUE INTO TUESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE TUESDAY AFTERNOON AND EVENING. THE BEST CHANCE OF SEVERE WEATHER WILL BE ACROSS CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:11 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 64 min |
| Jul 8, 12:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.